Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 163, NWS Des Moines, IA

June 12, 2008Cass County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 12, 2008, 12:08 AM CDT for Cass County, Iowa. It took effect at Jun 12, 2008, 3:44 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2008, 12:08 AM CDT (05:08 UTC)
In effect from
Jun 12, 2008, 3:44 AM CDT
Expired
Jun 12, 2008, 9:25 PM CDT
In force
18 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Cass County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Nishnabotna River near Atlantic (ATCI4). The gauge peaked at 18.74 ft at Jun 12, 2008, 1:00 PM CDT.

actionminormoderatemajor10152006/1206/1306/14
Action stage
15 ft
Minor stage
19 ft
Moderate stage
23 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06809210, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 11, 6:48 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 11, 6:48 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT WED JUN 11 2008

.DISCUSSION...
LARGE MID-LEVEL CYCLONE SITS OVER NORTHERN ROCKIES WITH SHORTWAVE
SWINGING AROUND ITS SOUTHERN PERIPHERY EVIDENT ON WV IMAGERY. SFC
ANALYSIS SHOWS LOW PRESSURE NEARLY STATIONARY IN EASTERN SD WITH
WARM/STATIONARY FRONT STRETCHED ACROSS SOUTHERN MN AND WI...AND COLD
FRONT EXTENDING THROUGH EASTERN NE AND CENTRAL/WESTERN KS. DEEP
SOUTHERLY FLOW IN THE WARM SECTOR HAS ALLOWED LOW-LEVEL MOISTURE TO
POOL UP ACROSS OUR AREA...WITH DEWPOINTS NOW IN THE MID/UPPER 60S
ACROSS THE SOUTHERN 2/3 OF THE STATE. SKIES HAVE LARGELY CLEARED OUT
BEHIND EARLIER CONVECTIVE CLUSTER AND ARE NOW PARTLY CLOUDY OVER
MUCH OF CENTRAL IOWA...ALLOWING TEMPERATURES TO RISE INTO THE LOWER
80S IN SOME LOCATIONS.

WITH THE INCREASE IN LOW-LEVEL MOISTURE AND WARM AIR INSTABILITY IS
INCREASING SIGNIFICANTLY. WIND SHEAR ALSO HIGH WITH SWERLY FLOW
ALOFT AND AN 850 MB JET OVER WESTERN IA. AS THE MID-LEVEL SHORTWAVE
REVOLVES AROUND THE SOUTHEASTERN PERIPHERY OF THE LOW THIS
EVENING...IT WILL KICK THE SURFACE LOW NORTHEAST BRINGING THE COLD
FRONT THROUGH CENTRAL IA OVERNIGHT. FIRST THREAT WILL BE ISOLATED
CONVECTION IN THE WARM SECTOR WELL AHEAD OF THE FRONT THIS
EVENING/EARLY TONIGHT...HOWEVER IT APPEARS THAT WARM AIR ABOVE THE
SFC WILL PROVIDE SUFFICIENT CAP TO KEEP THIS IN CHECK. ANYTHING THAT
DOES DEVELOP IN THIS TIMEFRAME WILL HAVE A GOOD CHANCE OF GOING
SEVERE GIVEN THE ENVIRONMENT. STORMS ALONG AND JUST AHEAD OF THE
COLD FRONT WILL ENTER OUR AREA BETWEEN 00Z AND 04Z...MOVING ACROSS
THROUGH THE NIGHT. PRIMARY SEVERE THREAT WILL BE NWERN HALF OF
CWA...WITH CONVECTION TRANSITIONING TO ELEVATED AND SEVERE THREAT
DIMINISHING BUT STILL PRESENT AFTER ABOUT MIDNIGHT. QPF DIFFICULT TO
PIN DOWN TONIGHT...BUT HEAVY RAIN WILL BE WIDESPREAD WITH THE
HIGHEST AMOUNTS LIKELY EARLIER IN THE NIGHT ACROSS THE NORTHWEST.

FRONT WILL MOVE SOUTHEAST ACROSS IA ON THU AND MAY SEE ADNL TSRA
DURING THE AFTERNOON OVER THE SERN THIRD. THAT SHOULD MOVE SE OF
THE CWA BY SNST AND EXPECT IA TO MISS MOST OF THE CWA. PTRN CHNG
WILL GIVE IA A BREAK FRM THE ACTIVE WX FOR ABOUT A WEEK AS THE OVR
ALL PTRN BASICALLY SHIFTS 180 DEGREES. SOME PCPN ON TAP FOR THE
SUN INTO MON TIMEFRAME, BUT NOT AS WDSPRD OR HEAVY AS HAS BEEN THE
CASE OF LATE.

&&

.AVIATION...12/00Z
SVR SQUALL LINE ENTERING WRN IA WILL BE THE MAIN WX FEAT WITH THIS
SET.  TIMED THE SYS ACRS THE CWA OVR NGT WITH IT REACHING KFOD BY
AROUND 02Z AND KOTM ARND 08Z.  MAIN AREA LKLY TO LAST ABOUT 2 HRS
WITH SOME -TSRA AFT MAIN LINE.  OUTSIDE OF TSRA, GENL VFR CONDS WILL
HOLD THRU FCST PD.  WILL BE A CHANCE OF REDEVELOPMENT OVR THE SERN
TAFS BY THE MID DAY PERIOD ON THU...WITH ENTIRE AREA SHIFTING SWD BY
END OF TAF PD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ADAIR-ADAMS-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-TAYLOR-UNION-
WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

MS JUN 08
Hazardous weather outlook, Jun 11, 3:48 PM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT WED JUN 11 2008

IAZ026>028-037>039-048>050-060>062-072>075-082>086-093>097-122100-
FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-
TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
348 PM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP TO THE WEST AND MOVE INTO THE
AREA THIS EVENING. THE STRONG STORMS WILL ADVANCE EAST TO THE
INTERSTATE 35 CORRIDOR BY AROUND MIDNIGHT. ALL MODES OF SEVERE
WEATHER AREA LIKELY THIS EVENING. WIDESPREAD HEAVY RAIN IS ALSO
LIKELY WITH THESE STORMS.

NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS
CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO THURSDAY
EVENING. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS EARLY
FRIDAY AND A BETTER CHANCE FOR STORMS ON SUNDAY INTO MONDAY. THE
SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE
THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR A TWO TO THREE HOUR PERIOD FROM
THE BEGINNING OF THE THUNDERSTORMS THIS EVENING...AND IS NOT
EXPECTED THURSDAY.

IAZ004>007-015>017-023>025-033>036-044>047-057>059-070-071-081-
092-122100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-
CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
TAYLOR-
348 PM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS WILL DEVELOP AND MOVE INTO WESTERN IOWA THIS
EVENING. THE STORMS WILL ADVANCE TO THE INTERSTATE 35 CORRIDOR BY
AROUND MIDNIGHT...AND ACROSS OUR AREA BETWEEN MIDNIGHT AND 5 AM.
THE MAIN SEVERE WEATHER THIRD WILL BE FOR HAIL AND HIGH WINDS.
WIDESPREAD HEAVY RAIN IS ALSO LIKELY WITH THESE STORMS.

NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS
CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY
FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF A
LAMONI TO TAMA LINE DURING THE AFTERNOON THURSDAY. A BETTER CHANCE
FOR STORMS WILL ARRIVE ON SUNDAY INTO MONDAY. THE SEVERE WEATHER
POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN
POTENTIAL HAS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM AROUND MIDNIGHT THROUGH THE
PREDAWN HOURS...AND POSSIBLY THURSDAY AFTERNOON.

In the hours before

Local storm report, Jun 11, 11:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1124 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      WESLEY                  43.09N 93.99W
06/11/2008                   KOSSUTH            IA   LAW ENFORCEMENT

            EXTENSIVE FLOODING REPORTED IN WESLEY BLOCKING ACCESS TO
            THE AREA.

&&

KJ
Local storm report, Jun 11, 11:25 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLASH FLOOD      2 W DALLAS CENTER       41.68N 94.02W
06/11/2008                   DALLAS             IA   EMERGENCY MNGR

            WATER FLOWING OVER HIGHWAY 44.

&&

PODRAZIK
Local storm report, Jun 11, 11:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      5 N ALGONA              43.15N 94.23W
06/11/2008                   KOSSUTH            IA   LAW ENFORCEMENT

            BLACK CAT CREEK WAS FLOWING OVER HIGHWAY 169. HIGHWAY 169
            WAS ALSO UNDER WATER BETWEEN BURT AND BANCROFT.

&&

KJ
Local storm report, Jun 11, 11:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     HEAVY RAIN       CLARION                 42.73N 93.73W
06/11/2008  M1.50 INCH       WRIGHT             IA   TRAINED SPOTTER

&&

TEACHOUT
Local storm report, Jun 11, 11:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HEAVY RAIN       WOODWARD                41.86N 93.92W
06/11/2008  M2.20 INCH       DALLAS             IA   AMATEUR RADIO

&&

KJ
Local storm report, Jun 12, 12:04 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1204 AM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      STORY CITY              42.19N 93.59W
06/12/2008                   STORY              IA   LAW ENFORCEMENT

            STREET FLOODING WAS REPORTED IN STORY CITY.

&&

KJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:12 PM CDTTornado WarningDMXEmmet, Palo Alto48 min
Jun 11, 7:29 PM CDTTornado WarningDMXEmmet, Palo Alto46 min
Jun 11, 7:39 PM CDTTornado WarningDMXCrawford18 min
Jun 11, 7:41 PM CDTTornado WarningDMXPalo Alto, Pocahontas34 min
Jun 11, 7:46 PM CDTSevere Thunderstorm WarningDMXCrawford44 min
Jun 11, 7:53 PM CDTTornado WarningDMXCrawford52 min
Jun 11, 7:59 PM CDTFlash Flood WarningDMXCrawford6 hr
Jun 11, 8:02 PM CDTTornado WarningDMXSac28 min
Jun 11, 8:08 PM CDTFlash Flood WarningDMXPalo Alto, Pocahontas6 hr
Jun 11, 8:12 PM CDTSevere Thunderstorm WarningDMXKossuth48 min
Jun 11, 8:15 PM CDTTornado WarningDMXPalo Alto, Pocahontas45 min
Jun 11, 8:17 PM CDTTornado WarningDMXAudubon, Carroll43 min
Jun 11, 8:26 PM CDTTornado WarningDMXPalo Alto, Pocahontas34 min
Jun 11, 8:31 PM CDTTornado WarningDMXCarroll29 min
Jun 11, 8:33 PM CDTTornado WarningDMXKossuth42 min
Jun 11, 8:48 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene27 min
Jun 11, 8:48 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac57 min
Jun 11, 8:52 PM CDTFlash Flood WarningDMXSac6 hr
Jun 11, 8:59 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass46 min
Jun 11, 8:59 PM CDTTornado WarningDMXPalo Alto, Pocahontas31 min
Jun 11, 9:06 PM CDTFlash Flood WarningDMXKossuth6 hr
Jun 11, 9:10 PM CDTSevere Thunderstorm WarningDMXWebster50 min
Jun 11, 9:12 PM CDTTornado WarningDMXKossuth33 min
Jun 11, 9:16 PM CDTFlash Flood WarningDMXAudubon, Carroll, Cass6 hr
Jun 11, 9:18 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie42 min
Jun 11, 9:33 PM CDTFlash Flood WarningDMXCerro Gordo, Worth6 hr
Jun 11, 9:35 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago40 min
Jun 11, 9:37 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago38 min
Jun 11, 9:54 PM CDTSevere Thunderstorm WarningDMXBoone36 min
Jun 11, 9:55 PM CDTFlash Flood WarningDMXAdair, Greene, Guthrie, Webster6 hr
Jun 11, 9:57 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright48 min
Jun 11, 10:01 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright44 min
Jun 11, 10:02 PM CDTRiver Flood WarningDMXHumboldt13 hr
Jun 11, 10:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock39 min
Jun 11, 10:26 PM CDTFlash Flood WarningDMXBoone, Dallas6 hr
Jun 11, 10:26 PM CDTSevere Thunderstorm WarningDMXStory49 min
Jun 11, 10:32 PM CDTSevere Thunderstorm WarningDMXHardin43 min
Jun 11, 10:34 PM CDTFlash Flood WarningDMXFranklin, Hamilton, Story, Wright6 hr
Jun 11, 10:38 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin52 min
Jun 11, 11:01 PM CDTSevere Thunderstorm WarningDMXButler, Grundy44 min
Jun 11, 11:04 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama56 min
Jun 11, 11:08 PM CDTFlash Flood WarningDMXHancock, Winnebago6 hr
Jun 11, 11:16 PM CDTSevere Thunderstorm WarningDMXCerro Gordo29 min
Jun 11, 11:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer55 min
Jun 11, 11:27 PM CDTFlash Flood WarningDMXAdams6 hr
Jun 12, 12:15 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Butler, Grundy6 hr
Jun 12, 12:23 AM CDTFlash Flood WarningDMXPolk6 hr
Jun 12, 12:28 AM CDTFlash Flood WarningDMXMadison6 hr
Jun 12, 1:28 AM CDTFlash Flood WarningDMXMarshall, Tama6 hr
Jun 12, 2:26 AM CDTAreal Flood WarningDMXPalo Alto, Pocahontas6 hr
Jun 12, 3:06 AM CDTAreal Flood WarningDMXKossuth6 hr
Jun 12, 3:22 AM CDTAreal Flood WarningDMXAudubon, Carroll, Cass5 hr
Jun 12, 3:50 AM CDTAreal Flood WarningDMXAdair, Guthrie6 hr
Jun 12, 4:05 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne40 min
Jun 12, 4:23 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie23 min
Jun 12, 5:30 AM CDTAreal Flood WarningDMXAdams3 hr
Jun 12, 6:26 AM CDTAreal Flood WarningDMXMadison3 hr
Jun 12, 7:00 AM CDTAreal Flood WarningDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 26 more12 hr
Jun 12, 9:39 AM CDTRiver Flood WarningDMXDecatur34 hr
Jun 12, 12:21 PM CDTRiver Flood WarningDMXStory15 hr
Jun 12, 1:13 PM CDTRiver Flood WarningDMXLucas38 hr
Jun 12, 1:27 PM CDTRiver Flood WarningDMXPolk14 hr
Jun 12, 3:04 PM CDTAreal Flood WarningDMXMarion12 hr
Jun 12, 3:09 PM CDTSevere Thunderstorm WarningDMXJasper, Marion29 min
Jun 12, 3:29 PM CDTSevere Thunderstorm WarningDMXPoweshiek27 min
Jun 12, 3:47 PM CDTSevere Thunderstorm WarningDMXTama28 min
Jun 12, 3:58 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek27 min
Jun 12, 4:21 PM CDTTornado WarningDMXAppanoose, Davis39 min
Jun 12, 4:40 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne34 min
Jun 12, 4:47 PM CDTSevere Thunderstorm WarningDMXMonroe32 min
Jun 12, 4:57 PM CDTTornado WarningDMXDavis48 min
Jun 12, 5:06 PM CDTSevere Thunderstorm WarningDMXMahaska39 min
Jun 12, 5:19 PM CDTFlash Flood WarningDMXAppanoose, Davis, Monroe, Wapello12 hr
Jun 12, 5:26 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne14 min
Jun 12, 5:30 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek17 min
Jun 12, 5:36 PM CDTSevere Thunderstorm WarningDMXMonroe24 min
Jun 12, 5:48 PM CDTTornado WarningDMXDavis30 min
Jun 12, 6:56 PM CDTAreal Flood WarningDMXAdair, Adams, Black Hawk, Boone, Bremer, Butler and 17 more12 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.